Avelox, Levaquin Linked to Liver Injury in Elderly

Avelox and Levaquin—two popular antibiotics—have been linked to liver injury in the elderly, according to a new study conducted by researchers in Canada.

Avelox (moxifloxacin) and Levaquin (levofloxacin) might boost risks for severe liver injury in seniors, said US News, which noted that both antibiotics are in a class called fluoroquinolones. The study appears in the August 13 issue of the Canadian Medical Association Journal (CMAJ).

For the study, the researchers looked at the medical records of 144 patients in Ontario who were over age 65 and admitted to the hospital for liver injury diagnosed within one month of receiving Avelox other antibiotics typically used to target respiratory infections, said US News; more than half—88—died. The patient records reviewed indicated no history of liver disease. “Compared with clarithromycin, moxifloxacin was associated with a more than two-fold increased risk of admission to hospital for acute liver injury,” the study authors wrote in a journal news release, said US News. “Levofloxacin was also associated with a statistically significant but lower risk of hepatotoxicity than moxifloxacin.”

“Despite recent regulatory warnings regarding the hepatic safety of moxifloxacin, there is a lack of controlled studies supporting the notion that moxifloxacin presents a particular risk relative to other broad-spectrum antibiotic agents and, in particular, to other fluoroquinolones,” the authors also wrote. “Although our results require confirmation in other settings, the findings suggest that both moxifloxacin and levofloxacin be considered for regulatory warnings regarding acute liver injury,” the team concluded, said US News.

We’ve written that fluoroquinolone antibiotics are also associated with severe tendon injuries, including tendon rupture and tendonitis. Tendon injuries can involve the Achilles heel, shoulder, hand, bicep, or thumb. Symptoms include a snap or pop in a tendon area, bruising right after an injury in a tendon area, and the inability to move the affected area or bear weight. Ruptured tendons may require surgical repair. Such injuries can occur while taking the antibiotic, or months after a prescription has been finished. The risk of experiencing a tendon rupture or tendonitis is greatest for people over 60; those who are taking corticosteroids; or anyone who has undergone a heart, lung, or kidney transplant. However, such tendon ruptures and tendonitis have happened in people who have none of these risk factors.

Fluoroquinolones like Levaquin and Avelox are the largest subset of quinolones, a family of broad-spectrum antibiotics and are used to treat a variety of bacterial infections, including acute sinusitis, bronchitis, and pneumonia. Fluoroquinolone use may result in other rare but severe and even life-threatening side effects that involve swelling of the throat and/or face, difficulty swallowing, shortness of breath, rapid heartbeat, tingling in the toes or fingers, hives or itching, and loss of consciousness.

We also recently wrote that Levaquin, Avelox, and other similar drugs are linked to detached retinal problems, according to another Canadian study. Retinal detachment is a condition in which light sensitive optical tissue separates from the eyeball’s gel, explained and typically appears with lines, dots, or so-called “floaters” appearing across one’s line of vision. The condition can lead to permanent blindness if not surgically treated within a few days of onset.

This entry was posted in Levaquin, Pharmaceuticals and tagged . Bookmark the permalink.

© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.